Many people with diabetes experience tiredness or feel sleepy during the daytime.
Could your diabetic medication be the real culprit of these symptoms?
Among all types of diabetic medications, metformin is the most commonly prescribed.
It is usually the first-line medication to lower your blood glucose level.
However, although its safety and efficacy have been well-established, metformin can lead to many side effects.
So, does metformin make you sleepy? Continue reading to know the answer.
What is metformin?
Metformin is an oral medication used to treat type 2 diabetes under the medication class named biguanide. It can be prescribed as a standalone medication or taken together with other diabetic medications such as insulin.
In the United States, metformin is sold under commercial names such as Glucophage, Fortamet, Glumetza, and Riomet. It is widely available in the market, but you can only get it with a doctor’s prescription.
Metformin lowers blood glucose in several ways:
- It decreases the amount of glucose produced by the liver.
- Decreases the amount of glucose absorbed by the intestines or stomach.
- It helps our cells respond better to the insulin made by the pancreas.
How does metformin make you feel?
When you start taking metformin, you can feel your body’s changes in response to the medication.
First, you should notice your blood glucose level drops to a healthy range. The effect can be seen as fast as several days to 2 weeks.
But just like other medications, metformin can cause unfavorable effects, making you feel discomfort and severely disturbed at times.
Gastrointestinal symptoms are the most common problem that bothers people taking metformin.
According to research, as high as 30% of people experience diarrhea, nausea, and vomiting when taking metformin.
These adverse effects are more prominent when taking the immediate-release formula (metformin ir) than the extended-release formula (metformin ER).
In addition, you may also experience the following problems when taking metformin:
- Abdominal pain
- Abdomen distention
- Indigestion (dyspepsia) or heartburn
- Passing wind (flatulence)
- Higher risk of upper respiratory infection, with symptoms like runny nose, sore throat, and sneezing
- Changes in taste
When to seek medical attention?
You may feel unwell after taking metformin, but these side effects usually resolve quickly (hours to days).
They are usually not serious and get better when you find the optimal dose that works best for you. However, although rare, severe side effects do occur.
Lactic acidosis (blood turns acidic) and anaphylaxis (severe allergy) are the most serious side effects of metformin.
They are both medical emergencies and must be treated immediately. Call an ambulance or visit the emergency department straight away if you have the following symptoms:
- a general feeling of being unwell with severe tiredness and weakness
- feeling sleepy or drowsy
- icy cold hands or feet
- slow or irregular heartbeat
- unusual muscle pain
- difficulty or noisy breathing (wheezing)
- itchy, swollen, peeling skin with rash and blisters
- swollen mouth, face, lips, tongue, or throat
- tightness in the chest or throat
Does metformin make you sleepy?
Yes. Metformin can make you feel sleepy. The possible reasons behind this are outlined below.
Possible reason 1: Lactic acidosis
Metformin can make you feel dizzy and want to have some rest. But if you experience sleepiness or lethargy after taking metformin, you should check if you have other symptoms of lactic acidosis (as shown previously). Go to the hospital if you think you have lactic acidosis.
Possible reason 2: Vitamin B12 deficiency
Taking metformin can lead to vitamin B12 deficiency in the long run. This can make you feel exhausted, breathless, and dizzy.
Therefore, your healthcare provider usually monitors your vitamin B12 level if you are taking metformin.
Alert your healthcare provider if you experience signs and symptoms of vitamin B12 deficiency, including:
- Feeling very tired and weak
- Sore, red tongue
- Mouth ulcers
- Visual disturbances
- Pale or yellow skin
Your doctor can check your vitamin B12 level. If it is too low, you may be prescribed vitamin B12 supplements.
Possible reason 3: Insomnia
In terms of general adverse effects, there is no official data reporting that metformin can cause sleepiness. Governmental authorities like the U.S. Food and Drug Administration did not report sleepiness as one of the effects of metformin.
However, there are studies claiming about 1.4% of people taking metformin have insomnia. As a result, these people may have daytime somnolence or excessive sleepiness during daytime.
Possible reason 4: Poor blood glucose control
Having inappropriate metformin doses can lead to poor blood glucose control, causing your blood glucose to go too low (too high metformin dosage) or too high (insufficient metformin dosage).
Both hypoglycemia and hyperglycemia can make you feel tired. In both cases, the lethargy roots from the imbalance between your blood glucose level and insulin circulating in your bloodstream.
Glucose in the blood fails to be taken up and utilized by cells. As a result, our cells are starved, so we feel tired.
It is best to test your blood glucose levels to check if the tiredness is indeed caused by poor blood glucose control.
Among people taking metformin, low blood glucose (hypoglycemia) is the more common cause of lethargy compared to high blood glucose (hyperglycemia).
It usually happens to people taking metformin for the first time or taking it together with other diabetes medications.
Consider having candy or drinking a cup of sweet drink if you develop hypoglycemia, as manifested by the following symptoms:
- feeling hungry
- trembling or shaking
- difficulty concentrating
Possible reason 5: Non-diabetic-related causes
Sometimes, your sleepiness or lethargy originate from other causes unrelated to diabetes or metformin.
- acute illness
- arthritis or other chronic inflammatory conditions
- hormone imbalance, especially a low thyroid hormone (hypothyroidism)
- sleep apnea
What dosing schedule should I follow?
Your metformin dosing schedule depends on the type and dosage of metformin prescribed.
Metformin comes in 2 different types of tablets: immediate-release formula (metformin ir) and extended-release formula (metformin ER).
Metformin ir works immediately, and its effect disappears shortly.
On the other hand, metformin ER release metformin into your body slowly over several hours. Therefore, usually, people only have to take metformin ER once in the evening.
In comparison, metformin IR requires several doses per day. Common initial dosing is 500 mg of metformin IR twice daily (once in the morning and once in the evening) or only one dose of 850 mg in the morning.
In terms of when to take metformin, the rule of thumb is to take your metformin with or just after your meals. This helps reduce the chance of getting side effects.
Also, remember not to break or chew your metformin tablets. Instead, swallow your metformin tablets whole with a sip of water.
Does metformin fatigue go away?
Likely. As discussed in the previous paragraphs, there are many possible reasons why people experience fatigue when taking metformin.
Serious causes like lactic acidosis and severe vitamin B12 deficiency are rare, but the resultant fatigue will go away once cured.
The same goes for lethargy associated with poor blood glucose control and other non-diabetic-related causes.
However, if your fatigue doesn’t go away after resolving all potential causes, metformin may not be the right choice of diabetes medication for you.
Talk to your healthcare provider to discuss your concern and alternative ways to manage your diabetes.
How to combat metformin fatigue
The easiest way to combat your metformin fatigue is to control your blood glucose in the healthy range. Here are several ways:
- Monitor your blood glucose levels regularly.
- Be compliant with your diabetes treatment plan and take the medications correctly.
- Limit the intake of refined carbohydrates and simple sugar.
- Have regular meals, including breakfast. Avoid skipping or delaying a meal.
- Ensure your other medical conditions are under good control.
In addition, lifestyle changes can help you combat fatigue in general. For example, you may try to:
- Maintain a healthy weight.
- Exercise regularly.
- Eat healthy diets.
- Drink plenty of water to stay hydrated.
- Practice good sleep hygiene with regular bedtimes.
- Manage your stress factors.
Side effects of medications are unavoidable, but there are ways we can try to minimize these unpleasant impacts.
Do not stop medications on your own even if you experience side effects, as the complications can be far worse than those unpleasant symptoms you experienced. Share your concern with your healthcare provider to achieve the best solution for you.